Alert archive / Tennessee / Flash Flood Warnings in 2011

Flash Flood Warning 123, NWS Memphis, TN

June 16, 2011Carroll County, Decatur County, Henderson County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jun 16, 2011, 9:28 PM CDT for Carroll County, Decatur County, Henderson County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2011, 9:28 PM CDT (02:28 UTC)
Expired
Jun 17, 2011, 12:30 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, TN, Decatur County, TN, Henderson County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
2222 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

626 
WGUS54 KMEG 170228
FFWMEG
TNC017-039-077-170530-
/O.NEW.KMEG.FF.W.0123.110617T0228Z-110617T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
928 PM CDT THU JUN 16 2011

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN DECATUR COUNTY IN TENNESSEE...
  EASTERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
  EASTERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 1230 AM CDT

* AT 927 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 2 TO 4 INCHES OF RAIN OVER THE NEXT 3 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HUNTINGDON...LEXINGTON...NATCHEZ TRACE STATE FOREST AND NATCHEZ
  TRACE STATE PARK.

 THIS WARNING ALSO INCLUDES AREAS NEAR PIN OAK LAKE.

THIS WARNING INCLUDES THE FOLLOWING LOW WATER CROSSINGS IN DECATUR
COUNTY BEAR CREEK AT OLD LEXINGTON ROAD...BUCKNER BRANCH AT BIBLE
HILL ROAD...BUCKNER BRANCH AT NORTHWOOD STREET...CHEROKEE HEIGHTS
ROAD AT OAK PARK DRIVE...CONCORD ROAD NEAR OLD 69...ELIZABETH
STREET...FAIRGROUND ROAD...HOG CREEK AT HAYNES ROAD AND HARTLEY
CEMETERY ROAD...LARGO ROAD...LASTER BRANCH AT CONCORD ROAD...MILLS
BRANCH AT HARTLEY CEMETERY ROAD...MILLS BRANCH AT HOG CREEK ROAD...MT
CARMEL ROAD AT ELKINS BRANCH...RICKETTS CREEK AT CHEROKEE HEIGHTS
ROAD...ROCKY BRANCH AT BIBLE HILL ROAD...RUSHING CREEK AT LARGO
ROAD...SULFUR FORK AT BIBLE HILL ROAD AND W O BAKER ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3554 8839 3606 8847 3611 8821 3586 8821
      3585 8810 3586 8804 3583 8801 3581 8796
      3573 8802 3567 8801 3561 8802 3555 8797
      3553 8797

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 2:59 PM CDT, 6 hours 29 minutes earlier.

Area forecast discussion, Jun 16, 2:59 PM CDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
259 PM CDT THU JUN 16 2011

.DISCUSSION...

SKIES ARE PARTLY CLOUDY TO MOSTLY SUNNY ACROSS THE FORECAST AREA
THIS AFTERNOON WITH TEMPERATURES MAINLY IN THE 90S. SOME ISOLATED
THUNDERSTORMS HAVE DEVELOPED ACROSS THE FORECAST AREA THIS
AFTERNOON. THE FIRST OF THE TWO MCS IS NOW MOVING EAST ACROSS
NORTH CENTRAL ARKANSAS WHILE SECOND MCS IS EXITING SOUTHEAST
KANSAS AND MOVING INTO NORTHEAST OKLAHOMA. A WEAK FRONTAL BOUNDARY
EXTENDS ACROSS SOUTHERN TENNESSEE THROUGH CENTRAL ARKANSAS AND
INTO NORTHERN OKLAHOMA. ALL OF THESE FACTORS SHOULD HELP PRODUCE
SOME ADDITIONAL THUNDERSTORMS ACROSS THE FORECAST AREA TONIGHT SO
WILL KEEP CHANCE POPS FOR TONIGHT. SOME ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE TONIGHT WITH DAMAGING WINDS AND PERHAPS
SOME LARGE HAIL AS THE MAIN THREATS.

BY FRIDAY...THE STATIONARY FRONT WILL MOVE NORTH AS A WARM FRONT
WITH SOME ISOLATED THUNDERSTORMS POSSIBLE MAINLY OVER SECTIONS OF
WEST TENNESSEE AND EXTREME NORTHEAST MISSISSIPPI. UPPER LEVEL
RIDGE BEGIN TO BUILD BACK INTO THE REGION BRINGING A RETURN OF
HOT TEMPERATURES AND LITTLE IF ANY RAIN. THE RIDGE WILL CONTINUE
TO BUILD OVER THE WEEKEND BRINGING AFTERNOON TEMPERATURES INTO THE
MID AND UPPER 90S. HEAT INDEX VALUES WILL BEGIN TO APPROACH 105
DEGREES ACROSS SOME AREAS ALONG THE MISSISSIPPI ON SATURDAY AND
OVER A LARGE PORTION OF THE FORECAST AREA ON SUNDAY. A HEAT
ADVISORY MAY BE NEEDED FOR THE LATER PART OF THE WEEKEND. THE HOT
AND HUMIND WEATHER SHOULD CONTINUE INTO MONDAY AS WELL.

A NEW COLD FRONT WILL MOVE INTO THE CENTRAL AND SOUTHERN PLAINS
ON TUESDAY WHICH MAY TRIGGER SOME SCATTERED THUNDERSTORMS OVER THE
FORECAST AREA TUESDAY NIGHT. THE FRONT WILL SLOWLY APPROACH THE
FORECAST AREA ON WEDNESDAY AND THURSDAY. THIS WILL MEAN A
CONTINUED CHANCE OF THUNDERSTORMS BOTH DAYS. IN ADDITION...
TEMPERATURES WILL BE A LITTLE COOLER STARTING TUESDAY WITH
READINGS APPROACHING NEAR NORMAL LEVELS BY THURSDAY.

ARS

&&

AVIATION...

18Z TAF CYCLE (16/18Z-17/18Z)

LITTLE CHANGE FROM EARLIER TAF SET. VFR CONDITIONS ARE EXPECTED TO
OCCUR MUCH OF THE TIME. KEPT IN CB AT KMEM AND KTUP THIS
AFTERNOON WITH A WARM FRONT NEARBY AND AS UPSTREAM CONVECTION OVER
NORTHWEST AR SLIDES TO THE SOUTHEAST. OTHERWISE...STILL THINK
SCATTERED THUNDERSTORMS ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE
WILL SPREAD INTO THE MIDSOUTH FROM THE NORTHWEST OVERNIGHT. KEPT
TIMING OF TEMPO TSRA FOR TONIGHT AS IN EARLIER TAFS...ALTHOUGH
CONFIDENCE ON TIMING IS LESS THAN DESIRED. SOUTHERLY WINDS 7-10
KTS THIS AFTERNOON...5-8 KTS TONIGHT...THEN INCREASING AFTER
SUNRISE FRIDAY FROM THE S AND SOUTHWEST TO BETWEEN 8 AND 13 KTS.

JCL

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  76  95  78  96 /  30  10  10  10
MKL  72  93  73  95 /  30  20  10  10
JBR  73  94  75  96 /  30  10  10  10
TUP  73  96  74  97 /  30  10  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 16, 3:32 PM CDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
332 PM CDT THU JUN 16 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-172245-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
332 PM CDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF A LINE FROM
UNION CITY TENNESSEE TO TUPELO MISSISSIPPI. DAMAGING WINDS WITH
PERHAPS SOME HAIL ARE THE MAIN THREAT WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BUILDING HEAT AND HUMIDITY IS FORECAST FRIDAY THROUGH MONDAY. HEAT
ADVISORIES MAY BE NEEDED AT TIMES DURING THIS PERIOD...WITH THE
MOST LIKELY DAY BEING SUNDAY AS HEAT INDEX READINGS RISE TO
BETWEEN 105 AND 109 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 16, 8:08 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
808 PM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND GST     BOLIVAR                 35.26N 89.00W
06/16/2011  E60.00 MPH       HARDEMAN           TN   TRAINED SPOTTER

&&

RRH
Local storm report, Jun 16, 8:13 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
813 PM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             1 SE CORDOVA            35.14N 89.76W
06/16/2011  E1.00 INCH       SHELBY             TN   TRAINED SPOTTER

            QUARTER SIZE HAIL AND 50 MPH WINDS WITH SOME TREES DOWN
            NEAR WALNUT GROVE AND SANGA

0755 PM     TSTM WND GST     BOLIVAR                 35.26N 89.00W
06/16/2011  E60.00 MPH       HARDEMAN           TN   EMERGENCY MNGR

0758 PM     LIGHTNING        SOUTHAVEN               34.97N 90.00W
06/16/2011                   DESOTO             MS   AMATEUR RADIO

            LIGHTNING STRUCK APARTMENT IN SOUTHAVEN.

&&

TLSJR
Local storm report, Jun 16, 8:30 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
830 PM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     ALAMO                   35.78N 89.12W
06/16/2011                   CROCKETT           TN   EMERGENCY MNGR

            POWER LINES DOWN ON JOHNSON ROAD...TREES DOWN...DAMAGE TO
            A STORAGE BUILDING.

&&

TLSJR
Local storm report, Jun 16, 9:05 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
905 PM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     LEXINGTON               35.65N 88.39W
06/16/2011                   HENDERSON          TN   LAW ENFORCEMENT

            TREES DOWN THROUGHOUT THE COUNTY.

&&

TLSJR
Local storm report, Jun 16, 9:15 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
915 PM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     HAIL             CLARKSDALE              34.20N 90.58W
06/16/2011  E1.00 INCH       COAHOMA            MS   PUBLIC

&&

TLSJR
Local storm report, Jun 16, 9:20 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
920 PM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     HAIL             CLARKSDALE              34.20N 90.58W
06/16/2011  E1.00 INCH       COAHOMA            MS   EMERGENCY MNGR

0917 PM     HAIL             LYON                    34.22N 90.54W
06/16/2011  E1.75 INCH       COAHOMA            MS   TRAINED SPOTTER

            QUARTER TO GOLF BALL SIZE HAIL IN LYON

&&

TLSJR

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:13 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman, Shelby47 min
Jun 16, 7:17 PM CDTSevere Thunderstorm WarningMEGCarroll, Chester, Crockett, Fayette, Gibson, Hardeman and 5 more43 min
Jun 16, 7:39 PM CDTFlash Flood WarningMEGLauderdale, Tipton3 hr
Jun 16, 7:59 PM CDTSevere Thunderstorm WarningMEGCarroll, Chester, Crockett, Decatur, Fayette, Gibson and 6 more61 min
Jun 16, 9:02 PM CDTSevere Thunderstorm WarningMEGCarroll, Chester, Decatur, Henderson, Henry28 min
Jun 17, 1:40 AM CDTSevere Thunderstorm WarningMEGHaywood, Lauderdale, Tipton35 min
Jun 17, 2:01 AM CDTSevere Thunderstorm WarningMEGDyer, Lake, Obion29 min
Jun 17, 4:39 AM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Lauderdale18 min
Jun 17, 4:59 AM CDTSevere Thunderstorm WarningMEGHaywood, Lauderdale31 min
Jun 17, 5:06 AM CDTSevere Thunderstorm WarningMEGDyer, Lake, Obion39 min
Jun 17, 5:11 AM CDTFlash Flood WarningMEGCrockett, Dyer, Haywood, Lauderdale, Madison, Tipton2 hr
Jun 17, 5:19 AM CDTSevere Thunderstorm WarningMEGCrockett, Haywood, Lauderdale26 min
Jun 17, 5:40 AM CDTSevere Thunderstorm WarningMEGFayette, Shelby35 min
Jun 17, 6:01 AM CDTSevere Thunderstorm WarningMEGGibson, Obion, Weakley44 min
Jun 17, 6:43 AM CDTSpecial Weather StatementMEGFayette32 min
Jun 17, 7:08 AM CDTSpecial Weather StatementMEGWeakley22 min
Jun 17, 7:31 AM CDTFlash Flood WarningMEGFayette119 min
Jun 17, 7:50 AM CDTSevere Thunderstorm WarningMEGCarroll, Gibson, Henry, Obion, Weakley25 min
Jun 17, 8:12 AM CDTSevere Thunderstorm WarningMEGCarroll, Crockett, Gibson, Madison33 min
Jun 17, 8:44 AM CDTSevere Thunderstorm WarningMEGCarroll, Crockett, Gibson, Henderson, Madison46 min
Jun 17, 9:29 AM CDTFlash Flood WarningMEGCrockett, Gibson, Haywood, Henderson, Madison3 hr
Jun 17, 9:31 AM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale44 min
Jun 17, 9:57 AM CDTRiver Flood WarningMEGCrockett, Dyer, Lauderdale9 hr
Jun 17, 11:03 AM CDTSpecial Weather StatementMEGDyer27 min
Jun 17, 1:15 PM CDTSpecial Weather StatementMEGHenry30 min

Nearby

Flash Flood Warnings in Tennessee, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.